Document Detail


Extracorporeal life support in a severe Taxus baccata poisoning.
MedLine Citation:
PMID:  20528617     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
INTRODUCTION: Yew (Taxus baccata) is a conifer known to be toxic since ancient times. Taxine A and taxine B, the toxic alkaloids of Taxus, block cardiac sodium and calcium channels causing nausea, vomiting, abdominal pain, cardiac arrhythmias, respiratory distress, coma, seizures, and death in yew poisoning. CASE REPORT: A 44-year-old male farmer was admitted to the hospital because of a suspected myocardial infarction. First bradycardia and then ventricular tachycardia were present and a severe right ventricular dilatation with biventricular dysfunction was observed but with normal coronary arteriography. He was resistant to conventional therapy and, 6 h after hospital admission, extracorporeal support with membrane oxygenation was applied. The patient recovered. Nine days later, a large number of yew leaves were unexpectedly observed in his feces. Botanical and laboratory analysis confirmed the poisoning. Blood (651 ng/mL) and urinary (5.6 mcg/mL) levels of 3,5-dimethoxyphenol (metabolite of taxicatine) were greater than previously reported in lethal cases. The patient was transferred to a psychiatric unit 17 days after admission. CONCLUSIONS: Intensive treatment of severe cardiovascular symptoms with antiarrhythmic drugs, temporary pacemaker, intra-aortic balloon pump, extracorporeal membrane oxygenation, and extracorporeal life support can be life-saving even after a potentially lethal ingestion of T. baccata leaves.
Authors:
Claudia Panzeri; Giuseppe Bacis; Francesco Ferri; Gabriele Rinaldi; Andrea Persico; Francesca Uberti; Patrizia Restani
Related Documents :
24774027 - Familial combined hyperlipidemia, metabolic syndrome and cardiovascular disease.
10384187 - Myocardial substrate uptake and oxidation during and after routine cardiac surgery.
19829177 - Hyperbaric oxygen: its application in cardiology: a historical perspective and personal...
618627 - Effect of dopamine on hemodynamics and myocardial metabolism in shock following acute m...
10918647 - Interventional therapy in heart failure management.
1720537 - Control of refractory ventricular tachycardia with biventricular assist devices.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Clinical toxicology (Philadelphia, Pa.)     Volume:  48     ISSN:  1556-9519     ISO Abbreviation:  Clin Toxicol (Phila)     Publication Date:  2010 Jun 
Date Detail:
Created Date:  2010-06-30     Completed Date:  2010-07-20     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101241654     Medline TA:  Clin Toxicol (Phila)     Country:  England    
Other Details:
Languages:  eng     Pagination:  463-5     Citation Subset:  AIM; IM    
Affiliation:
Bergamo Poison Control Center, Ospedali Riuniti, Bergamo, Italy.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Alkaloids / diagnostic use,  poisoning*
Anti-Arrhythmia Agents / diagnostic use,  poisoning
Bradycardia / complications
Extracorporeal Membrane Oxygenation / adverse effects
Foodborne Diseases
Heart-Assist Devices / adverse effects
Humans
Male
Phloroglucinol / analogs & derivatives
Plant Leaves / poisoning
Plant Poisoning / diagnosis*,  etiology,  therapy*
Seizures / complications
Tachycardia, Ventricular / complications
Taxaceae
Taxoids
Taxus / poisoning*
Chemical
Reg. No./Substance:
0/Alkaloids; 0/Anti-Arrhythmia Agents; 0/Taxoids; 108-73-6/Phloroglucinol; 12607-93-1/taxine; 500-99-2/phloroglucinol dimethyl ether

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Monoolein cubic phase containing acidic proteinoid: pH-dependent release.
Next Document:  Liquid calcium fertilizer intoxication.